Missouri, 2023

Flash Flood in Missouri, July 19, 2023

July 19, 2023 · NWS PAH · 1 event in 1 county or zone

Cape Girardeau County was on the western edge of a swath of extremely heavy rainfall that caused catastrophic flooding in western Kentucky and the southern tip of Illinois. Rainfall amounts were generally 6 to 12 inches in those areas, but rainfall amounts in Cape Girardeau County were mostly 5 to 6 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Cape Girardeau County was on the western edge of a swath of extremely heavy rainfall that caused catastrophic flooding in western Kentucky and the southern tip of Illinois. Rainfall amounts were generally 6 to 12 inches in those areas, but rainfall amounts in Cape Girardeau County were mostly 5 to 6 inches. The historic rainfall event was caused by a persistent thunderstorm complex that continually regenerated as it moved southeast across the region during the early morning hours of the 19th. This complex of thunderstorms was indirectly caused by the complex of severe thunderstorms during the midday hours of the 18th. The complex on the 18th left an outflow boundary from south central Missouri into northeast Arkansas. This boundary lifted back northeast into southeast Missouri during the overnight and early morning hours of July 19th. At the same time, a southwest low level jet ramped up over the top of the surface boundary. Extremely high moisture levels were present, with precipitable water values up to 2.3 inches. The position of the boundary oriented parallel with the upper-level wind flow provided an ideal setup for training convection over the same areas. The initial storms blew up by 11 PM and continued to channel southeastward across the same areas through the following morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 19, 5:53 AM CST, 52 minutes earlier.

Area forecast discussion, Jul 19, 5:53 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
653 AM CDT Wed Jul 19 2023

.UPDATE...
Issued at 654 AM CDT Wed Jul 19 2023

Updated aviation discussion for 12Z TAFs.

&&

.SHORT TERM...(Today through Friday night)
Issued at 326 AM CDT Wed Jul 19 2023

The main concern in the near term remains the flash flood event
ongoing and/or developing across portions of the forecast area,
in particular the Purchase area of western Kentucky and possibly
back into far southern Illinois. Numerous thunderstorms continue
to develop on the northern periphery of a stationary frontal
boundary draped across far southeast Missouri and into northwest
Tennessee, where strong moisture transport exists along with
precipitable water values of up to 2.25 inches. Very heavy
rainfall rates have been observed, with some in excess of 2 to 3
inches per hour.

Consequently, the potential for significant, life-threatening
flooding will continue in focused locations (such as the zone from
Bardwell to Wingo and Fancy Farm) that have already received 4 to
6 inches of rain, with another 2 to 4 inches possible into early
morning. Will keep the Flood Watch in place across southeast
Missouri, western Kentucky, and far southern Illinois through 15Z.
Short term models bring most of the rain to an end by mid morning,
but a few showers could linger into late morning as well.

Once the precipitation comes to an end, the main concern through
the remainder of the day will be the heat and humidity. High
temperatures are forecast to range from the upper 80s across
southwest Indiana and northwest Kentucky to the middle 90s in much
of southeast Missouri. With dew points forecast in the middle 70s,
peak heat index values will likely equal or exceed the 105 degree
mark across portions of southeast Missouri. In collaboration with
WFO's Springfield and Memphis, we will issue a Heat Advisory for a
portion of southeast Missouri along and south of a line from Van
Buren to Dexter to New Madrid, in addition to Fulton County
Kentucky. An isolated thunderstorm can't completely be ruled out
this afternoon, but it would seem that much of the area should be
capped in the wake of the morning convection.

The active pattern will continue tonight through at least Thursday
night as ripples of energy traverse the northwest flow pattern
between an upper level ridge over the western U.S. and the upper
level trough across the eastern U.S. Will maintain a chance of
showers and thunderstorms tonight through Thursday night as models
are in fairly decent agreement. A few severe storms will remain
possible as most of the area is outlooked in a marginal risk for
severe weather through Thursday night. In addition, localized
flooding cannot be ruled out, with much of the area outlooked in
a marginal to slight risk in WPC's Days 1-3 Excessive Rainfall
Outlooks. By Friday, a cold front is forecast to begin to push
south of the region, eventually bringing drier air into the region
by the weekend. Some models, such as the 00Z GFS, hint at a final
wave of energy that keeps the chance of precipitation into Friday.

.LONG TERM...(Saturday through Tuesday)
Issued at 326 AM CDT Wed Jul 19 2023

In the wake of the frontal passage, dry conditions should prevail
over much of the weekend as high pressure takes hold. Highs over
the weekend are forecast to drop back into the middle to upper
80s, with overnight lows in the lower to middle 60s. Dew points
will drop back into the lower 60s, providing a break from the
humidity.

Early next week, the upper level pattern will amplify as the upper
high expands eastward into the southern Plains. This will bring a
return to the heat and humidity as highs climb back above the 90
degree mark. It's also possible that at least some isolated
thunderstorm activity will be possible by Monday and Tuesday, but
model agreement isn't good enough at this point to include a
mention in the forecast just yet.

&&

.AVIATION...
Issued at 654 AM CDT Wed Jul 19 2023

Widespread showers and thunderstorms with MVFR/IFR conditions will
continue through most of the morning across much of southern
Illinois, western Kentucky, and portions of southeast Missouri.
This will impact primarily the KCGI and KPAH TAF sites. Stronger
storms will be capable of producing strong/severe wind gusts. The
activity should begin to taper off from northwest to southeast by
mid to late morning, with a trend towards mainly dry weather and
VFR conditions by afternoon. Scattered thunderstorms may return
to portions of the region late tonight, but thunder was left out
of the forecast for now given lower confidence. After some morning
variability, winds will generally trend from the south at 5 to 10
knots this afternoon through tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 10 AM CDT this morning for ILZ084>094.

MO...Flood Watch until 10 AM CDT this morning for MOZ076-086-087-100-
     107>112-114.

     Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for MOZ107>110-114.

IN...None.
KY...Flood Watch until 10 AM CDT this morning for KYZ001>022.

     Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for KYZ001.

&&

UPDATE...RJP
SHORT TERM...RJP
LONG TERM...RJP
AVIATION...RJP
Hazardous weather outlook, Jul 19, 3:02 AM CST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
402 AM CDT Wed Jul 19 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
402 AM CDT Wed Jul 19 2023 /502 AM EDT Wed Jul 19 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Flood Watch remains in effect for much of southeast Missouri,
western Kentucky, and far southern Illinois through 10 AM.
Training thunderstorms will continue to produce heavy rain and the
potential for flash flooding through early morning. Localized
significant flash flooding will remain possible where repeat
rounds of heavy rain fall.

A Severe Thunderstorm Watch is in effect for portions of southeast
Missouri, southern Illinois, and western Kentucky through 10 AM.
Strong to severe thunderstorms will be possible in and close to the
watch area, with large hail and damaging winds possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The potential for thunderstorms, a few locally strong to severe,
and localized flooding will continue into Thursday and possibly
Friday.

.SPOTTER INFORMATION STATEMENT...

Your reports of any flooding, rainfall amounts, storm damage, or
hail are encouraged.

RJP

In the hours before

Special weather statement, Jul 19, 5:25 AM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Paducah KY
625 AM CDT Wed Jul 19 2023

ILZ084-MOZ076-086-087-191215-
Jackson IL-Bollinger MO-Cape Girardeau MO-Perry MO-
625 AM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of southwestern
Jackson, northeastern Bollinger, Perry and northwestern Cape
Girardeau Counties through 715 AM CDT...

At 624 AM CDT, Doppler radar was tracking a strong thunderstorm near
Perryville, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Perryville around 635 AM CDT.

Other locations in the path of this storm include Altenburg and Grand
Tower.

This includes Interstate 55 between Mile Markers 109 and 134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
southern Illinois...and southeastern Missouri.

&&

LAT...LON 3761 8945 3757 8950 3758 8951 3757 8952
      3756 8952 3744 8969 3768 9006 3786 8982
TIME...MOT...LOC 1124Z 310DEG 28KT 3776 8990

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DW
Local storm report, Jul 19, 5:27 AM CST, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
627 AM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 AM     Tstm Wnd Dmg     2 SW Goldon Pond        36.78N 88.05W
07/19/2023                   Trigg              KY   Trained Spotter

            Tree down on Highway 68, blocking one lane
            of traffic.

&&

KEC
Local storm report, Jul 19, 5:32 AM CST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
632 AM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 AM     Flash Flood      4 W Creal Springs       37.62N 88.91W
07/19/2023                   Williamson         IL   Public

            Report from mPING: Street/road flooding;
            Street/road closed; Vehicles stranded.

&&

KEC
Local storm report, Jul 19, 5:46 AM CST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
646 AM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 AM     Flash Flood      5 WNW Wingo             36.66N 88.82W
07/19/2023                   Hickman            KY   Emergency Mngr

            Several roads flooded. 58 East at Graves and
            Hickman County line. 207 North at Beulah
            Bottoms. Purchase Parkway at Wingo. Both
            Lanes KY 944 on Wingo Side of Purchase
            Parkway.

&&

KEC
Local storm report, Jul 19, 6:01 AM CST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
701 AM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     Rain             Lowes                   36.89N 88.77W
07/19/2023  M7.25 inch       Graves             KY   Public

            Most rainfall occurred after midnight.

&&

KEC
Local storm report, Jul 19, 6:04 AM CST, 41 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
704 AM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Flash Flood      Creal Springs           37.62N 88.84W
07/19/2023                   Williamson         IL   Broadcast Media

            Flooding along East Blue Avenue and Keely
            Street.

&&

KEC

The radar

The Paducah radar (KPAH), 77 km away, was scanning. The volume nearest the first event began at 12:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cape Girardeau

When
July 19, 6:45 AM CST to 12:00 PM CST
Where
Cape Girardeau County, 1.72 mi NW of Marquette to 1.15 mi WNW of Jackson
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
37.288, -89.591

Significant flash flooding occurred in the city of Cape Girardeau. A sport utility vehicle was swept off a roadway and into a creek. The vehicle came to rest against a pile of debris in the creek in Arena Park. The occupants safely escaped with no injuries. Elsewhere in Cape Girardeau, emergency crews responded to a water rescue when a sport utility vehicle became stalled in floodwaters. The driver was safely carried to safety. There was also some flooding in Jackson, but no major impacts were reported there. The co-operative observer at Jackson measured 5.11 inches for the total rainfall on the 18th and 19th. Most of this rainfall occurred during the flash flood on the morning of the 19th.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102209.